Try it
Pharmacology · Cardiovascular pharmacology: digoxin toxicity
Sample itemA patient taking digoxin develops xanthopsia, vomiting, and ventricular arrhythmias after renal function deteriorates. Which treatment directly neutralises the drug?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Digoxin-specific antibody fragments
Digoxin immune Fab binds free digoxin and is the specific treatment for life-threatening digoxin toxicity, especially with dangerous arrhythmias or marked hyperkalaemia. Renal impairment reduces digoxin clearance.
Option by option
A. Protamine sulfate
Protamine reverses heparin, not digoxin.
B. Atropine alone
Atropine may treat bradycardia transiently but does not neutralise digoxin.
C. Digoxin-specific antibody fragments (correct)
Correct. Fab fragments bind circulating digoxin and promote its removal.
D. Intravenous calcium gluconate
Calcium is not the antidote and can be hazardous in this setting.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?